Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 565, NWS Norman, OK

September 7, 2001Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 7, 2001, 9:44 PM CDT for Seminole County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 7, 2001, 9:44 PM CDT (02:44 UTC)
Expired
Sep 7, 2001, 10:15 PM CDT
In force
31 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Seminole County, OK

The radar

The Norman radar (KTLX), 68 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 7:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3154 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
2.3
Supercell composite
17.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WUUS54 KOUN 080244
SVROKC
OKC133-080315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
944 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN AND SOUTHERN SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 1015 PM CDT

* AT 944 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM FROM 5
  MILES NORTH OF CROMWELL TO 10 MILES WEST OF SASAKWA...MOVING EAST
  AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE CROMWELL...SASAKWA AND WEWOKA

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3539 9657 3505 9664 3494 9675 3492 9652
          3512 9650 3513 9644 3546 9644


WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:10 PM CDT, 6 hours 34 minutes earlier.

Area forecast discussion, Sep 7, 3:10 PM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CDT FRI SEP 7 2001

THE FESTIVITIES ARE BEGINNING ALREADY WITH ECHOES DEVELOPING ALONG
THE FRONT IN SOUTHERN KANSAS AND TOWERING CU VISIBLE OUT THE
WINDOW.  18Z SOUNDING SHOWED GOOD CAPPING WITH 22C AT 850 MB.  SO
THE QUESTION IS HOW FAR SOUTH WILL THE THUNDERSTORMS DEVELOP.
CONVECTION IS A GOOD BET IN THE NORTH WITH THE WAVE APPROACHING AND
ITS ASSOCIATED MID LEVEL COOLING.  CHANCES ARE A BIT MORE IFFY IN
THE SOUTHWEST AND THEREFORE WILL GO WITH CHANCE POPS THERE.  WITH
THUNDERSTORMS IN SOUTHWEST KANSAS AND THE WESTERN OKLAHOMA
PANHANDLE... CHANCE POPS ARE ALSO STILL NEEDED IN THE POST-FRONTAL
NORTHWEST ZONES.  WILL MENTION SEVERE IN THE ZONES AHEAD OF THE
FRONT.

THERE ARE PLUS AND MINUSES FOR RAIN CHANCES TOMORROW.  THERE MAY BE
SOME LINGERING SHOWERS IN THE MORNING... BUT FOR THE MOST PART THE
AREA WILL BE BETWEEN UPPER SYSTEMS AND SUBSIDENCE IN WAKE OF
TONIGHTS WAVE WILL ALLOW A RESPITE.  HOWEVER IT APPEARS THAT THE
FRONT WILL STALL OVER THE AREA AND THERE MAY BE EXTRA CONVECTIVE
BOUNDARIES IN THE NEIGHBORHOOD AS WELL.  SO AM CONCERNED THAT
BOUNDARIES WILL PROVIDE FOCUS FOR SCATTERED REDEVELOPMENT TOMORROW
AFTERNOON.

THE MODELS ARE STRONGER WITH THE SECONDARY WAVE THAT WILL APPROACH
THE AREA TOMORROW NIGHT... AND AGREE WITH MID SHIFT ASSESSMENT THAT
PRECIP CHANCES WILL EXTEND INTO SUNDAY NIGHT UNTIL THE SECOND WAVE
MOVES OUT OF THE AREA.  FARTHER DOWN THE LINE... NO CHANGES WILL BE
MADE TO THE EXTENDED.

...SPEG.
OKC   65  84  60  74 /  60  30  40  40
HBR   62  83  58  74 /  50  30  40  40
SPS   66  89  62  77 /  40  30  50  40
GAG   54  75  52  70 /  40  30  40  30
PNC   63  80  58  73 /  80  30  40  40
DUA   69  87  67  77 /  60  40  60  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Sep 7, 8:43 PM CDT, 1 hour 1 minute before
OKZ013-019-020-024-025-027-038-080215-

SPECIAL WEATHER STATEMENT...CORRECTION TO TYPE OF WATCH
NATIONAL WEATHER SERVICE NORMAN OK
843 PM CDT FRI SEP 7 2001

TORNADO WATCH NUMBER 720 IS NO LONGER IN EFFECT FOR NOBLE...
PAYNE... LOGAN... OKLAHOMA... CANADIAN... GRADY...AND COMANCHE
COUNTIES IN OKLAHOMA.  THE THREAT OF SEVERE WEATHER HAS ENDED IN
THIS AREA.  THIS WATCH REMAINS IN EFFECT TO THE SOUTH AND EAST OF
THESE COUNTIES.

CMS
Local storm report, Sep 7, 9:07 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
907 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    1 SE WANETTE              OK   1.25 INCH HAIL
09/07/01   POTTAWATOMIE                   PUBLIC REPORT

KT
Local storm report, Sep 7, 9:16 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
916 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0912 PM    ASHER                     OK   .88 INCH HAIL
09/07/01   POTTAWATOMIE                   AMATEUR RADIO REPORT

0916 PM    BYARS                     OK   .75 INCH HAIL
09/07/01   MCCLAIN                        BYARS EMERGENCY MANAGER

KT
Local storm report, Sep 7, 9:21 PM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0916 PM    1 W KONAWA                OK   1.00 INCH HAIL
09/07/01   SEMINOLE                       AMATEUR RADIO REPORT

KT
Local storm report, Sep 7, 9:37 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    MAYSVILLE                 OK   60 MPH WIND GUST
09/07/01   GARVIN                         ESTIMATED BY PUBLIC

KT
Local storm report, Sep 7, 9:42 PM CDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
942 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    2 S TUTTLE                OK   1.50 INCH HAIL
09/07/01   GRADY                          PUBLIC REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:19 PM CDTSevere Thunderstorm WarningOUNPayne41 min
Sep 7, 7:23 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma67 min
Sep 7, 7:27 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain63 min
Sep 7, 7:58 PM CDTSevere Thunderstorm WarningOUNPottawatomie47 min
Sep 7, 8:06 PM CDTSevere Thunderstorm WarningOUNGarvin, Stephens39 min
Sep 7, 8:26 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain34 min
Sep 7, 8:30 PM CDTSevere Thunderstorm WarningOUNLincoln30 min
Sep 7, 8:42 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens48 min
Sep 7, 8:44 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole61 min
Sep 7, 9:00 PM CDTSevere Thunderstorm WarningOUNMcClain30 min
Sep 7, 9:03 PM CDTSevere Thunderstorm WarningOUNJefferson32 min
Sep 7, 9:10 PM CDTSevere Thunderstorm WarningOUNMurray, Pontotoc55 min
Sep 7, 9:28 PM CDTSevere Thunderstorm WarningOUNHughes47 min
Sep 7, 9:40 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love50 min
Sep 7, 10:00 PM CDTSevere Thunderstorm WarningOUNMurray, Pontotoc50 min
Sep 7, 10:40 PM CDTSevere Thunderstorm WarningOUNLove50 min
Sep 7, 10:46 PM CDTSevere Thunderstorm WarningOUNCoal44 min
Sep 7, 11:09 PM CDTSevere Thunderstorm WarningOUNMarshall51 min
Sep 8, 2:59 PM CDTSevere Thunderstorm WarningOUNAtoka46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.